Akt Neurol 2009; 36 - P509
DOI: 10.1055/s-0029-1238603

Somatosensory evoked potentials in epileptic children treated with carbamazepine or valproate in monotherapy

K Sendrowski 1, W Sobaniec 1, L Bockowski 1
  • 1Bialystok, PL

Introduction: Data from literature suggest that long-term therapy with various antiepileptic drugs can be responsible for the functional disturbances within nervous system e.g. peripheral neuropathy and encephalopathy. The useful and non-invasive instrument for evaluation of even subclinical nerve conduction abnormalities in somatosensory tracts is somatosensory evoked potentials study (SEP).

Objective: Aim of the study was to assess potentially abnormalities in SEP parameters in epileptic children, treated chronically in monotherapy with one of the two most often used antiepileptic drugs: valproate (VPA) or carbamazepine (CBZ).

Patients and methods: SEP from left median nerve stimulation were recorded in twenty children with idiopathic/cryptogenic epilepsy treated in monotherapy with CBZ (9 patients) or VPA (11 patients). The plasma concentrations of the drugs were consistently within therapeutic range. Mean duration of the treatment was eight months. The control group consisted twenty-four age-matched children with tension type headache. The latencies of the components: N9, N13, N20, P25 and the peripheral conduction time (PCT) and central conduction time (CCT) were analysed.

Results: Statistically significant prolongation of PCT and CCT was observed in children treated with carbamazepine, while SEP parameters in valproate-group were comparative to the control group.

Conclusion: Long-term treatment with CBZ in epileptic children induce nerve conduction disturbances within both peripheral- and central part of somatosensory tracts detected in SEP examination. No signs of nerve conduction abnormalities were detected in children treated with VPA.